Using Benedryl with pts with a subdural hematomaRegister Today!
This is a discussion on Using Benedryl with pts with a subdural hematoma in Nursing Issues On Patient Safety, part of General Nursing ... So I am a new nurse and working on an ortho neuro floor. I am on day four on my own and am pretty...by wgrassmRN May 17, '11So I am a new nurse and working on an ortho neuro floor. I am on day four on my own and am pretty overwhelmed but surviving it. Last night I picked up a pt with a subdural hematoma who was scheduled for surgery to relieve the pressure in his brain the next morning. I was giving him his evening meds and he asked for a benedryl for sleep. It was not ordered and it was pretty late. So in hindsight I should have just called the doctor, but I felt that this med would be contraindicated for this condition, just because of the sedative effects... I am wondering if anyone can comment on this, and let me know if I was way off base with this decision. I was concerned for my alert and non confused patient, and was worried that a benedryl (PO) would induce confusion, etc...Any help, clarification, etc is welcome and appreciated...
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=566893©2013 allnurses.com INC. All Rights Reserved.
- 1,768 Views
- May 17, '11 by mrsshifflette09I also work on a Neurosurg floor and we are very hesitant to give anything that may give a person sedative side effects if they have any type of brain injury. You were thinking right to not give the patient any Benadryl, because you need to keep a good eye on his neuro status, and neuro changes can be very subtle, and it may be hard to differentiate a neuro change from Benadryl side effects.
- May 17, '11 by Esme12Quote from mrsshifflette09I also work on a Neurosurg floor and we are very hesitant to give anything that may give a person sedative side effects if they have any type of brain injury. You were thinking right to not give the patient any Benadryl, because you need to keep a good eye on his neuro status, and neuro changes can be very subtle, and it may be hard to differentiate a neuro change from Benadryl side effects.
On the flip side of the coin......he's having BRAIN SURGERY in the morning and he's having trouble sleeping and probably just a little anxious. I think I would have braved the phone call to the MD and ignored the rant of "You called me for THAT?????" and the "DO YOU KNOW WHAT TIME IT IS?????" crap...
At least then the patient knows I tried and I can honestly say.......the MD didn't think it was a good idea.....
- May 17, '11 by PrettyWingsRNi wouldn't have given anything that may have altered my frequent neuro checks in any way.
- May 18, '11 by BinoRNWhen in doubt, always look for a good reference. In your situation where you are unsure, it is best to gather some information and do some critical thinking (which I believe you did great at by questioning the patient in the first place). Find out more information regarding complications of a subdural hematoma, contraindications for the drug, and think about possible outcomes. As a nurse, especially a new grad, you need to start learning from now that you need to be confident in your research and practice and look for things on your own. Then if you are still unsure, you ask a charge nurse or another type of mentor for feedback. Taking the initiative is what is going to make you a great nurse. By doing all of this before calling a doctor will also save you a headache by gathering information before you make a call. All in all, you did the right thing by questioning and critically thinking, the next step should have been to do your research to feel confident in what ever decision you made next.
- May 23, '11 by KLRyanRNBSNDiphenhydramine ("Benadryl") is an antihistamine. Histamine acts as a neurotransmitter. Therefore, even if you have a prn order, I would not give Benadryl to any neuro patient. Period. Especially in older patients, diphenydramine can cause confusion, increasing the risk of falls, etc. Just not a good idea. you were correct not to give it at all, much less to a neuro patient and even moreso to a patient who's having neuro surgery.
While you certainly want to make your patients comfortable, help them sleep, and meet their needs, this is one instant where helping the patient to sleep can compromise the patient's health and safety since s/he is schedule d for neuro surgery in the am. Your instincts were correct.